Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 108, NWS New Orleans, LA

October 9, 20024 parishes in Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Oct 9, 2002, 3:55 PM CDT for 4 parishes in Louisiana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 9, 2002, 3:55 PM CDT (20:55 UTC)
Expired
Oct 9, 2002, 4:45 PM CDT
In force
50 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Ascension Parish, LA, Assumption Parish, LA, Iberville Parish, LA, Saint James Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1358 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 3:35 PM CDT, 20 minutes earlier.

Area forecast discussion, Oct 9, 3:35 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
335 PM CDT WED OCT 9 2002

...A VERY RAINY PERIOD FROM NOW UNTIL SUNDAY MORNING...
...A FLOOD WATCH WILL BE IN EFFECT FOR ALL OF SOUTHEAST LOUISIANA
   AND SOUTHWEST MISSISSIPPI AT 4 PM CDT...

LOW LEVEL CONVERGENCE HAS BECOME QUITE PRONOUNCED IN THE PAST COUPLE
OF HOURS AS WARM FRONT IS SHOWING SIGNS OF MOVING NORTHWARD. SURFACE
BASED CONVECTION IS SHOWING SOME MODEST ROTATIONAL CHARACTERISTICS
WITH ONE TORNADO ALREADY REPORTED IN THE NAPOLEONVILLE AND
LABADIEVILLE AREAS BETWEEN 2 AND 230 PM. UPPER LEVEL JET DYNAMICS IS
BECOMING INCREASINGLY FAVORABLE FOR LARGE SCALE VERTICAL LIFT FROM
THIS EVENING ONWARD. GOES SOUNDER DATA SHOWS THE ENTIRE NORTHWEST
GULF SHROUDED BY DEEP LAYERED MOISTURE WITH THE HOLES REVEALING 2.25
INCHES OR BETTER P.W. VALUES. THIS IS ALL POINTING TO THE LA GULF
COASTAL REGION.

WILL ISSUE THE FLOOD WATCH PER EXCESSIVE RAINFALL DISCUSSION
GUIDANCE. DO AGREE WITH THE 24 HOUR STORM TOTAL OF 3-5 INCHES
THROUGH THURSDAY EVENING...BUT BY THE TIME THE NEXT FRONT MOVES
THROUGH SUNDAY MORNING...THE RAINFALL TOTALS CAN GET UGLY...PERHAPS
EXCEEDING 10 INCHES FROM THIS EVENING THROUGH SUNDAY MORNING IN SOME
LOCATIONS. I KNOW THIS IS NOT ENCOURAGING NEWS IN AREAS THAT JUST
PUT AWAY TWO TROPICAL SYSTEMS.

THE GOOD NEWS IS THAT THE NEXT FRONT APPEARS TO HAVE THE DENSITY TO
BRING AUTUMNAL TEMPERATURES INTO THE REGION. MAY HAVE TO GO THROUGH
A BOUT OF SQUALLY SEVERE WEATHER PRE-FRONTAL SUNDAY.

COORDINATION...THANKS JAN...MOB AND LFMRC FOR FLOOD WATCH COORD.
CAME TO CONSENSUS WITH MOB ON DROPPING THE COASTAL MS COUNTIES FROM
WATCH AT THIS TIME AND WILL RE-EVALUATE FOR LATER ISSUANCE THURSDAY
MORNING. THANKS SPC FOR SEVERE WEATHER COORD.

MCB 70/80/69/81 9967       BTR 70/80/68/81 9967
MSY 75/80/72/82 8877       GPT 73/80/71/80 5777

.NEW...NONE.
LA...FLOOD WATCH ENTIRE CWA.
MS...FLOOD WATCH ENTIRE CWA.

24
Hazardous weather outlook, Oct 9, 2:29 PM CDT, 1 hour 26 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-100000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
229 PM CDT WED OCT 9 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH POSSIBLE
TORNADOES THIS AFTERNOON AND EVENING ACROSS SOUTHEAST LOUISIANA.

THE LOWER PEARL RIVER REMAINS IN FLOOD. SEE THE LATEST FLOOD
STATEMENTS FOR UPDATES.

A FLOOD WATCH IS IN EFFECT FOR EXTREME SOUTHWEST MISSISSIPPI AND
PORTIONS OF EAST CENTRAL LOUISIANA TODAY AND TONIGHT AND WILL LIKELY
BE EXPANDED TO INCLUDE ALL OF SOUTHEAST LOUISIANA AND COASTAL
MISSISSIPPI.

THE COMBINATION OF AN UPPER LEVEL JET STREAK...INCREASING LOW LEVEL
MOISTURE AND CONVERGENCE NEAR AND ALONG A WARM FRONT WILL PROVIDE A
RISK OF ISOLATED SEVERE THUNDERSTORMS.  SOME STORMS MAY ROTATE AND
PRODUCE A THREAT OF ISOLATED TORNADOES THIS AFTERNOON INTO TONIGHT.
THE GREATEST THREAT WILL BE GENERALLY EAST OF A MORGAN CITY TO
LIBERTY MISSISSIPPI LINE. INDIVIDUAL STORMS WILL MOVE TO THE NORTH
AT 20 TO 25 MPH. OCCASIONAL LIGHTNING AND HEAVY RAIN WILL ALSO
ACCOMPANY THE STORMS THROUGH TONIGHT.

IN ADDITION...RAINFALL AMOUNTS OF 3 TO 5 INCHES CAN BE EXPECTED
THROUGH THURSDAY IN THE WATCH AREA. LOCALLY HEAVIER AMOUNTS ARE
POSSIBLE NEAR THE MISSISSIPPI RIVER. THE SOIL REMAINS VERY MOIST
FOLLOWING TWO TROPICAL SYSTEMS. THEREFORE...HEAVY RAINFALL WILL
RESULT IN RAPID RUNOFF INTO CREEKS...RIVERS AND BAYOUS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS SHOULD BE ALERT TO
POTENTIAL TORNADO DEVELOPMENT. RELAY ANY INCLEMENT WEATHER
REPORTS TO THE NATIONAL WEATHER SERVICE. HAM RADIO OPERATIONS IS NOT
ACTIVATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A THREAT OF FLOODING RAINS FROM THIS EVENING
SUNDAY MORNING. STRONG TO SEVERE THUNDERSTORMS MAY ACCOMPANY
THE FRONTAL PASSAGE SUNDAY MORNING.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 2:42 PM CDTTornado WarningLIXAscension, Iberville, Saint James16 days
Oct 9, 2:42 PM CDTTornado WarningLIXAssumption16 days
Oct 9, 3:42 PM CDTSevere Thunderstorm WarningLIXAscension, Iberville48 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.